You are here
Study Provides More Evidence for Link Between Statin Use and Cataracts
Few classes of drugs have had such a transformative effect on the prevention of cardiovascular disease (CVD) as have statins, which are prescribed to reduce total cholesterol and low-density lipoprotein cholesterol. However, some clinicians have concerns regarding the potential for cataracts as a result of statin use.
In an article published in the Canadian Journal of Cardiology, researchers report an increased risk for cataracts in patients treated with statins. An accompanying editorial discusses the history of statins and positions the new study in the context of conflicting results from previous analyses of purported adverse effects due to statin use.
In previous studies, the association between statins and cataracts has been inconsistent and controversial. The new study used data from the British Columbia (BC) Ministry of Health databases (2000–2007) and from the IMS LifeLink U.S. database (2001–2011) to form two patient cohorts. The BC cohort consisted of male and female patients; 162,501 cases were matched with 650,004 controls. The IMS LifeLink cohort consisted only of males, aged 40 to 85 years; 45,065 cases were matched with 450,650 controls. Patients using statins for more than 1 year before the initial ophthalmology examination were identified. Surgical management was followed in those diagnosed with cataracts.
In the BC cohort, there was approximately a 27% increased risk of developing cataracts requiring surgical intervention (adjusted risk ratio [RR] = 1.27). In the IMS cohort, the increased risk was only 7% but was still statistically significant.
The adjusted RRs for long-term regular use of specific statins in the BC cohort ranged from 1.14 to 1.42. In the IMS cohort, the adjusted RRs for individual statins varied within a narrow range from 1.03 to 1.14. The investigators did not determine whether certain statins were more harmful than others, but most confidence intervals overlapped, suggesting a class effect.
Lead investigator G.B. John Mancini, MD, stated: “Further assessment of the clinical impact of this relationship is recommended, especially given increased statin use for primary prevention of CVD and the importance of acceptable vision in old age, where CVD is common. Future studies addressing the possible underlying mechanisms to explain this association are also warranted. However, because the RR is low and because cataract surgery is both effective and well tolerated, this association should be disclosed but should not be considered a deterrent to use of statins when warranted for CV risk reduction.”
In an accompanying editorial, Steven Gryn, MD, FRCPC, and Robert A. Hegele, MD, FRCPC, of Western University in London, Ontario, Canada, echoed the need for balance.
They wrote: “Any medication that has beneficial effects has potential adverse effects; weighing the benefits against the risks is an integral part of the informed consent process, and is central to any decision to initiate treatment. Among patients who are at high CVD risk, like most of those seen by cardiologists... the prevention of CVD, stroke, and their associated morbidity and mortality vastly outweighs the risk of cataracts. Even among lower-risk patients, for whom the benefit–risk ratio is less dramatic, most patients would still probably prefer having to undergo earlier non-life–threatening cataract surgery over suffering a major vascular event.”
In any observational study, unknown confounders could introduce bias. Both the study and the commentary note this weakness, but both agree that the study, while not putting the issue to rest, does add significantly to the accumulated knowledge about the statin–cataract connection. However, as Hegele noted: “A randomized double-blinded placebo-controlled clinical trial is the best way to mitigate confounding, and such studies so far have shown no association of statins with cataracts.”
Source: EurekAlert; December 2, 2014.